Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 243, NWS Topeka, KS

October 1, 2005Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 1, 2005, 11:06 PM CDT for Shawnee County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2005, 11:06 PM CDT (04:06 UTC)
Expired
Oct 1, 2005, 11:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 11:15 PM CDTTSTM WND GST 60Auburn, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 020407
SVRTOP
KSC177-020445-
/O.NEW.KTOP.SV.W.0243.051002T0406Z-051002T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT OCT 1 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF AUBURN...OR ABOUT 16 MILES SOUTHWEST OF TOPEKA...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUBURN...
  TOPEKA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 185.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3888 9594 3887 9561 3897 9553 3920 9570

$$
2 follow-up statements
000 
WWUS53 KTOP 020422
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SAT OCT 1 2005

KSC177-020445-
/O.CON.KTOP.SV.W.0243.000000T0000Z-051002T0445Z/
SHAWNEE-
1121 PM CDT SAT OCT 1 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SHAWNEE COUNTY...

AT 1115 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING 60 MPH WINDS IN AUBURN.  THIS STORM WAS 
LOCATED 9 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
TOPEKA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 170 AND 185.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3893 9591 3887 9563 3897 9553 3920 9570

$$
000 
WWUS53 KTOP 020442
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT SAT OCT 1 2005

KSC177-020451-
/O.EXP.KTOP.SV.W.0243.000000T0000Z-051002T0445Z/
SHAWNEE-
1141 PM CDT SAT OCT 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHAWNEE COUNTY EXPIRES AT 1145
PM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3893 9591 3887 9563 3897 9553 3920 9570

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:05 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Oct 1, 4:05 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT OCT 1 2005

.DISCUSSION...

SHORT TERM CONCERNS CONTINUE TO BE EXTENT PRECIPITATION ACROSS
EJECTING UPPER LOW OVER CENTRAL KANSAS TONIGHT INTO EARLY SUNDAY AND
TEMPERATURE TRENDS TONIGHT AND SUNDAY.

PROFILER WINDS AND LATEST RUC WOULD HAVE UPPER LOW CENTERED BETWEEN
RUSSELL AND SALINA AT 19Z.  SURFACE PATTERN HAS TROUGH OVER THE HIGH
PLAINS WITH SOUTH TO SOUTHEAST FLOW OF 10 TO 20 MPH OVER MUCH OF CWA.
IN THE SYNOPTIC LIFT AHEAD OF LOW SHOWERS AND THUNDERSTORMS HAVE
BEEN ON THE INCREASE SINCE THE NOON HOUR AND HAS SPREAD NORTH OF I70
JUST AFTER 3 PM.  MORE FREQUENT LIGHTING STRIKES GENERALLY OVER THE
EAST CENTRAL COUNTIES WHILE NORTH CENTRAL CWA MAINLY CLOUD.
TEMPERATURES GENERALLY FROM THE UPPER 60S TO LOWER 70S NORTH...WHILE
SHOWERS AND CLOUD COVER HOLDING READINGS IN THE MIDDLE 60S PARTS OF
THE EAST CENTRAL.  DEWPOINTS GENERALLY AROUND 60.

MODELS SHOWING MAIN LIFT ACROSS EASTERN PORTIONS OF CWA THROUGH
MIDNIGHT AND HAVE KEPT CATEGORICAL WORDING ON PRECIP IN THESE
AREAS.  STILL HANGING ON TO SOME CHANCE POPS OVER THE NORTH CENTRAL
WITH UPPER LOW IN VICINITY.  AFTER MIDNIGHT EXPECT PRECIPITATION
CHANCES TO BEGIN DROPPING OFF...ALTHOUGH WILL KEEP SOME LOW
PRECIPITATION CHANCE THROUGH THE MID MORNING FAR EASTERN COUNTIES ON
SUNDAY.   WITH SOUTHEAST WINDS OVERNIGHT...EXPECT LOWS REMAIN MAINLY
IN THE MIDDLE 60S WHICH WOULD HAVE THE EAST CENTRAL COUNTIES HOLDING
STEADY.  BOUNDARY LAYER WINDS ON THE INCREASE AFTER MIDNIGHT.  SOME
CONCERN ON HOW LONG LOW STRATUS WILL LINGER.  SOME FOG POTENTIAL FOR
AREAS THAT GET THE RAIN AND WINDS STAY DOWN.

ON SUNDAY...EXPECT PRECIP TO EXIT MID TO LATE MORNING FAR EASTERN
COUNTIES.  FOCUS THEN SHIFTS ON HOW WINDY AND WARM TO MAKE IT.  ALL
MODELS HAVE BOUNDARY LAYER WINDS IN THE 35 KT RANGE BETWEEN 18Z-00Z.
H850 MB IN SIMILAR RANGE.  GENERALLY WENT WITH 15 TO 25 MPH WITH
GUSTS OF 30 TO 35 MPH BY AFTERNOON.  TEMPERATURES RANGING FROM THE
MIDDLE 80S WHERE CLOUDS MAY LINGER OVER THE EAST TO UPPER 80S WEST
WITH MORE SUNSHINE.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE INTENSE 5H TROUGH OVER
THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE NORTHERN AND CENTRAL
HIGH PLAINS ON TUESDAY. AHEAD OF THE 5H TROUGH...SOUTHWEST FLOW
ALOFT WILL INCREASE ACROSS THE SOUTHERN AND CENTRAL PLAINS CAUSING
THE LEE SFC TROUGH TO DEEPEN. AS THE LEE SFC TROUGH DEEPENS
SOUTHERLY WINDS ACROSS EASTERN KANSAS WILL ADVECT DEEPER GULF
MOISTURE NORTH ACROSS THE CWA MONDAY AND MONDAY NIGHT. IT WILL
CONTINUE TO BE WARM ON MONDAY WITH HIGH TEMPERATURES IN THE UPPER
80S TO LOWER 90S ACROSS THE SOUTHWEST COUNTIES. THE LLJ SHOULD
INCREASE OVER 40KTS MONDAY NIGHT...AND THERE MAY BE ENOUGH
ISENTROPIC LIFT FOR AN ISOLATED ELEVATED THUNDERSTORM ACROSS THE CWA
LATE MONDAY NIGHT...THOUGH AT THIS TIME I WILL ONLY KEEP POPS AT 14
PERCENT. THE 5H TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL
PLAINS TUESDAY AFTERNOON AND EVENING. LOW-LEVEL CAA ON THE WEST SIDE
OF THE 5H TROUGH AXIS WILL A COLD FRONT SOUTH INTO THE NORTHWEST
COUNTIES OF THE CWA LATE TUESDAY. THE NAM IS ABOUT 3 HOURS FASTER
WITH FROPA THAN THE GFS...AT THIS TIME IM LEANING MORE WITH NAM.
THEREFORE I INCREASED THE CHANCE POP COVERAGE ACROSS THE
NORTHERN...WESTERN AND CENTRAL COUNTIES OF THE CWA FOR TUESDAY
AFTERNOON...AND PLACED 20 POPS IN FOR ALL BUT THE EXTREME SOUTHEAST
COUNTIES TUESDAY AFTERNOON. SFC CONVERGENCE ALONG THE FRONT COMBINED
WITH SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH AXIS WILL CAUSE A
LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT TUESDAY
AFTERNOON AND EVENING. GIVEN 40-50 KTS OF SOUTHWEST FLOW AT
500MB...AND BACKED SFC WINDS ALONG WITH DEEP MOISTURE AND
INSTABILITY WITHIN THE WARM SECTOR THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS ACROSS THE CWA TUESDAY AFTERNOON AND EVENING. HIGH
TEMPERATURES TUESDAY WILL WARM INTO THE MID 80S AHEAD OF THE COLD
FRONT...MAY BE LOWER 80S FOR THE NORTHWEST COUNTIES...ESPECIALLY IF
THE FRONT IS A BIT FASTER. WAA/ISENTROPIC LIFT BEHIND THE FRONT WILL
CAUSE POST FRONTAL RAIN AND CONVECTION THROUGH MOST OF TUESDAY
NIGHT. THE FRONT SHOULD MOVE WELL SOUTH OF THE CWA WEDNESDAY MORNING
AND THE WAA ZONE NORTH OF THE BOUNDARY SHOULD SHIFT SOUTHEAST BEFORE
NOON. SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. HIGH
TEMPERATURES ON WEDNESDAY WILL BE COOLER WITH HIGHS STRUGGLING INTO
THE MID TO UPPER 60S...THOUGH READINGS MAY BE COOLER IF THE CLOUDS
LINGER.

WEDNESDAY NIGHT THROUGH SATURDAY...A BROAD SURFACE RIDGE WILL BUILD
SOUTH ACROSS THE REGION AND SLOWLY DRIFT EAST BY THE WEEKEND. THUS
DRY CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMS ARE EXPECTED.
LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL CAUSE OVERNIGHT
LOWS TO DROP INTO THE MID 30S ACROSS THE NORTHWEST COUNTIES...AND
THERE MAY BE SOME PATCHY FROST DEVELOPING NORTH OF A
MINNEAPOLIS...TO MANHATTAN...TO SENECA LINE EARLY THURSDAY MORNING.
A 5H RIDGE OVER THE WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE
PLAINS BY NEXT WEEKEND. AFTER A COOL EARLY MORNING
START...TEMPERATURES WILL ONLY WARM INTO THE UPPER 60S TO AROUND 70
ON THURSDAY WITH SUNNY SKIES AND LIGHT WINDS. AS THE SFC RIDGE
SLOWLY MOVES EAST...THE SURFACE WINDS WILL SHIFT TO THE SOUTH BY
NEXT SATURDAY CAUSING TEMPERATURES TO WARM INTO THE MID 70S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/WG
Hazardous weather outlook, Oct 1, 3:58 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SAT OCT 1 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT
ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING
AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE
PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT

In the hours before

Local storm report, Oct 1, 9:22 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     FLASH FLOOD      2 N TOPEKA              39.08N 95.68W
10/01/2005                   SHAWNEE            KS   TRAINED SPOTTER

            SPOTTER REPORTED HALFDAY CREEK WAS OUT OF ITS BANKS AND
            WATER WAS OVER SEVERAL ROADS INCLUDING 50TH ST.

&&

STRASSBERG
Local storm report, Oct 1, 9:25 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 E HOYT                39.25N 95.69W
10/01/2005                   JACKSON            KS   TRAINED SPOTTER

            MUDDY CREEK FLOODING HIGHWAY 75 A FOOT DEEP IN SEVERAL
            PLACES.

&&

STRASSBERG
Local storm report, Oct 1, 9:29 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       2 N TOPEKA              39.08N 95.68W
10/01/2005  3.40 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Oct 1, 10:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       5 N TOPEKA              39.12N 95.68W
10/01/2005  4.50 INCH        SHAWNEE            KS   TRAINED SPOTTER

            REPORTED BY A SPOTTER NEAR HALFDAY CREEK.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon21 min
Oct 1, 8:52 PM CDTFlash Flood WarningTOPShawnee113 min
Oct 1, 9:22 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Oct 1, 10:39 PM CDTFlash Flood WarningTOPShawnee3 hr
Oct 2, 12:38 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie52 min
Oct 2, 12:44 AM CDTFlash Flood WarningTOPPottawatomie3 hr
Oct 2, 1:08 AM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Oct 2, 1:25 AM CDTSevere Thunderstorm WarningTOPJackson50 min
Oct 2, 1:38 AM CDTSevere Thunderstorm WarningTOPPottawatomie22 min
Oct 2, 2:40 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee65 min
Oct 2, 3:30 AM CDTSevere Thunderstorm WarningTOPJefferson45 min
Oct 2, 3:50 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee25 min
Oct 2, 4:10 AM CDTSevere Thunderstorm WarningTOPJefferson65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.